Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
156 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Does taking Methotrexate and a folic acid supplement together cause green bowel movements?

I have just started taking methotrexate along with folic acid within the last week for psoriasis. Suddenly, I noticed that my stools have turned green. VERY GREEN. Is that normal? I’m also worried about other side effects. Also, I read that taking NSAIDS with methotrexate can be fatal. Is that true?
Mon, 11 Jun 2018
Report Abuse
General & Family Physician 's  Response
Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

Green stool usually relates to either food or drink consumed or the frequency of bowel movements. In terms of the frequency of bowel movements, bile is normally present in the stool but as the stool passes through the intestines, the bile is modified and changes the stool from green to brown.

If a person passes stool more frequently, then bile does not have the time to undergo these changes and the stool appears green.

In terms of the interaction between medications, NSAIDS can increase the levels of Methotrexate by decreasing its clearance by the kidney. This can cause very high Methotrexate levels in the body in some persons.

I hope this helps.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

What are the possible side effects of folic acid? I constantly have a runny nose and since all allergy tests have come up negative, I am searching...